Hail, Sheridan
- When
- June 6, 10:41 AM MST
- Where
- Sheridan County, 9.66 mi SSE of Gordon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -102.130
Severe thunderstorms developed along a stationary front across Sheridan and Cherry County that produced large hail and two brief tornadoes. Additional severe thunderstorms developed in north central Nebraska during the afternoon and developed south into west central Nebraska by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Severe thunderstorms developed along a stationary front across Sheridan and Cherry County that produced large hail and two brief tornadoes. Additional severe thunderstorms developed in north central Nebraska during the afternoon and developed south into west central Nebraska by early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 9:49 AM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1149 AM CDT FRI JUN 6 2014 .SYNOPSIS... ISSUED AT 359 AM CDT FRI JUN 6 2014 H5 ANALYSIS THIS MORNING HAS A FAIRLY ZONAL PATTERN ACROSS THE WESTERN AND CENTRAL CONUS. ELONGATED HIGH PRESSURE WAS ANCHORED ALONG THE SRN TIER OF STATES. AN AREA OF LOW PRESSURE WAS NOTED OVER NR SASKATCHEWAN. THIS FEATURE IS EXPECTED TO DEEPEN AS IT TRACKS TOWARD HUDSON BAY OVER THE NEXT 24 TO 36 HRS. BEHIND THIS FEATURE...A TROUGH OF LOW PRESSURE WILL DEEPEN ACROSS THE NORTH CENTRAL CONUS...WITH A DECENT COLD FROPA EXPECTED ACROSS THE NRN PLAINS OVER THE NEXT 24 HRS. AT THE SURFACE...A COLD FRONT EXTENDED FROM NORTHWESTERN MINNESOTA...INTO CENTRAL SD...INTO EAST CENTRAL WYOMING. A COUPLE OF CONVECTIVE COMPLEXES WERE IMPACTING THE CENTRAL AND NRN PLAINS THIS MORNING. THE FIRST WAS OVER NWRN SD AND A SECOND EXTENDED FROM EAST CENTRAL COLORADO INTO NWRN KS. AS OF 3 AM CDT...UNDER MOSTLY CLEAR SKIES...TEMPERATURES RANGED FROM 53 AT NORTH PLATTE TO 63 AT OGALLALA. && .UPDATE... ISSUED AT 1148 AM CDT FRI JUN 6 2014 FORECAST HAS BEEN UPDATED TO ACCOUNT FOR PRECIPITATION TRENDS. SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED IN AN AREA OF CONVERGENCE OVER THE EASTERN PANHANDLE. ELSEWHERE MID LEVEL WARM AIR ADVECTION AND STEEP LOW LEVEL LAPSE RATES HAVE BROUGHT ON A FAIRLY DENSE CUMULUS FIELD FROM SOUTHWEST INTO CENTRAL NEBRASKA. MOISTURE TRANSPORT WILL INCREASE ACROSS THE AREA THIS AFTERNOON SO EXPECT THE ACTIVITY TO THE WEST TO CONTINUE TO INCREASE IN COVERAGE...THEN WILL SHIFT EAST THIS AFTERNOON AND EVENING AS A SHORTWAVE TROUGH NOW OVER NORTHWEST COLORADO PUSHES INTO NEBRASKA. CONTINUE TO MONITOR CHANCES FOR STRONG TO SEVERE STORMS TODAY. DOES LOOK LIKE AS THE SHORTWAVE TO THE WEST MOVES CLOSER TO HELP ENHANCE ACTIVITY DEVELOPING OVER THE PANHANDLE STORMS SHOULD INTENSIFY. DEEP LAYER SHEAR IS MARGINAL...BUT MAY BE ENOUGH TO SUPPORT ORGANIZATION FOR SOME STRONGER STORMS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 359 AM CDT FRI JUN 6 2014 SHORT TERM FORECAST CHALLENGES ARE PRECIPITATION CHANCES IN ASSOCIATION WITH AN APPG COLD FRONT AND MID LEVEL DISTURBANCE...THEN TEMPERATURES. FOR TODAY...AN APPROACHING COLD FRONT IS EXPECTED TO APPROACH NORTHWESTERN NEBRASKA...AND IS EXPECTED TO BE POSITIONED ACROSS THE NORTHERN PANHANDLE INTO WESTERN PORTIONS OF CHERRY COUNTY BY 00Z SATURDAY. AT THE SAME TIME...AN APPROACHING MID LEVEL DISTURBANCE FROM WYOMING AND JET STREAK ACROSS THE DAKOTAS...WILL INCREASE LIFT ACROSS WESTERN NEBRASKA THIS MORNING...TRANSITIONING EAST THIS AFTERNOON. WITH SURFACE HEATING...AND SOME RESPECTABLE DEEP LAYER WIND SHEAR...THERE IS A THREAT FOR SOME SEVERE STORMS LATER TODAY. THE THREAT WILL BE MOST PRONOUNCED SOUTH OF THE FRONT...OR GENERALLY SOUTH OF A LINE FROM ANTIOCH TO CODY. CAPES SOUTH OF THIS FEATURE...WILL REACH 1000 TO 2000 J/KG LATER THIS AFTERNOON...COUPLED WITH DEEP LAYER SHEAR OF 30 TO 40 KTS...COULD MAKE FOR SOME STRONG TO MARGINALLY SEVERE STORMS LATER THIS AFTERNOON AND EVENING. STORM SEVERITY WILL DIMINISH QUICKLY NORTH OF THE FRONT THIS EVENING INTO THE OVERNIGHT HRS WITH SHOWERS A THREAT LATE INTO THE OVERNIGHT. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA OVERNIGHT WITH H85 TEMPS AS LOW AS 4C OVER THE NERN NEBRASKA PANHANDLE. FORTUNATELY CLOUD COVER AND LOW LEVEL MOISTURE...SHOULD PREVENT TEMPS FROM REACHING THE LOWER 40S IN THE NORTHWEST TONIGHT. EVEN WITH THE CLOUD COVER...OVERNIGHT LOWS WILL BE IN THE UPPER 40S TO LOWER 50S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 359 AM CDT FRI JUN 6 2014 UNSEASONABLY COOL AND WET WEEKEND WITH A SLOW WARM UP TO MORE SEASONAL TEMPS NEXT WEEK. CANADIAN HIGH PRESSURE SLIDES SOUTH ACROSS THE NORTHERN PLAINS ON SATURDAY. AHEAD OF THE HIGH...EASERLY/SOUTHEASTERLY WINDS WILL RETURN SOME BETTER MOISTURE AND DEW PTS RISE TO AROUND 50. RAIN CHANCES EARLY IN THE MORNING ON SATURDAY...THEN SKIES WILL SEE SOME PEAKS OF SUN FOR THE AFTERNOON. THE HIGH TEMPS ON SATURDAY WILL BE INTO THE 60S TO AROUND 70. SUNDAY A STRONG DISTURBANCE WILL MOVE ACROSS THE CWA. MODELS IN DECENT AGREEMENT WITH RAIN CHANCES IN THE NW EARLY...WITH THE ACTIVITY SLIDING SOUTHEAST DURING THE DAY. PRECIP WILL GENERALLY BE RAIN SHOWERS...WITH AFTERNOON HEATING...ALBEIT LIMITED DUE TO CLOUDS AND SHOWERS...POSSIBLY CREATING SOME MORE INSTABILITY AND A BETTER CHANCE FOR THUNDERSTORMS. MONDAY INTO TUESDAY A WARM UP TO MORE SEASONAL TEMPS IS EXPECTED. AS THE WARM FRONT LIFTS ACROSS THE AREA...MAY SEE SOME WAA SHOWERS...HOWEVER MOISTURE IS LIMITED AND LIKELY ONLY TO SEE AN INCREASE OF CLOUDS. REST OF THE EXTENDED LOOKS MORE LIKE A TYPICAL SUMMER TIME ACTIVE PATTERN. A COLD FRONT WILL PUSH ACROSS THE AREA WED NIGHT THEN STALL TO THE SOUTH. SHOWER CHANCES ASSOCIATED WITH THE BOUNDARY PASSAGE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 650 AM CDT FRI JUN 6 2014 A STRONG COLD FRONT WILL APPROACH AND PASS THROUGH WESTERN AND NORTH CENTRAL NEBRASKA OVER THE NEXT 12 TO 18 HOURS. THIS FEATURE WILL SPREAD SHOWERS AND THUNDERSTORMS TO WESTERN AND NORTH CENTRAL NEBRASKA...BEGINNING AT 18Z TODAY AND PERSISTING THROUGH MID EVENING. CIGS WILL LOWER TO AROUND 7000 FT AGL TODAY SOUTH OF THE FRONT...AND ARE EXPECTED TO LOWER TO MVFR LEVELS BEHIND THE FRONT LATER TONIGHT. SOME CIGS MAY DROP BLO 1000 FT AGL OVERNIGHT TONIGHT. AT THIS TIME...FORECAST CONFIDENCE IS NOT HIGH ENOUGH TO INSERT IFR CIGS IN THE 12Z TAF ISSUANCE. WINDS WILL BE FROM THE SOUTHEAST AT 10 TO 20 KTS TODAY...SHIFTING TO THE NORTHEAST AT AROUND 10 KTS LATER TONIGHT. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BROOKS SYNOPSIS...CLB SHORT TERM...CLB LONG TERM...MASEK AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 449 AM CDT FRI JUN 6 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-071000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 449 AM CDT FRI JUN 6 2014 /349 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA LATER TODAY AND THIS EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE FRONT ADVANCES ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE ON THE STRONG TO SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS WEST OF A LINE FROM NAPER TO ERICSON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY...AND TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE DEGREE OF SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
13 hail, 6 thunderstorm wind, 5 flash flood, 2 tornado. Local standard time, as filed.
At 1105MST, the Gordon Fire Department storm spotters reported that a tornado briefly touched down 3 miles southeast of Gordon. Spotters observed a tarp that was lifted and wrapped around a power pole (DI 26, DOD 1). Based on spotter observations, the average path width was 40 yards.
At 1200MST, a tornado briefly touched down one mile west of Cody on top of a hill. No damage was reported. Average path width was estimated at 40 yards.
Winds to 90 mph snapped a power pole one mile east of Cody that caused a power outage for several hours in Cody.
Trained spotter reported wind gusts to 60 mph.
Two hangars were destroyed and six airplanes sustained damage at the Valentine Airport.
Heavy rainfall produced flooding in the city of Cody. Cody Park was flooded with water backing into the city pump station.
Law enforcement reported significant street flooding within the city of Valentine. Water was onto sidewalks throughout town. Public report of water near the courthouse front door, due to street and sidewalk flooding.
Flash flooding in rural areas west of Valentine caused a full washout of a portion of German Settlement Road. Many roads were underwater with multiple partial washouts west of Valentine.
A semi truck trailer was blown over at Nebraska Machinery.
The North Platte ASOS recorded wind gusts to 60 mph.
North Platte ASOS recorded a wind gust to 85 mph.
Floodwaters covered about a 50 feet section of State Farm Road to a depth as high as 6 inches.
Heavy rainfall caused a road to be partially washed out about 5 miles north of Valentine with washouts on some back roads as 4.75 inches of rain fell in a brief time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520349, 520373, 520350, 520351, 520352, 520354, 520378, 520382, 520391, 520355, 520357, 520359, 520360, 520387, 520361, 520362, 520342, 520344, 520345, 520363, 520390, 520392, 520393, 520365, 520346, 520347.